Insulin shock ( hypoglycemic coma ) : Symptoms , Causes and Treatment

Category Diabetes | August 12, 2017 18:01

Contents:

  • Symptoms Causes Treatment
  • First Aid

Insulin shock - a condition which is characterized by reduction of blood sugar (hypoglycemia) and an increase of insulin - a hormone produced by the pancreas.This pathological state is required to develop diabetes mellitus.

In a healthy organism insulin and glucose is always within acceptable norms, but in diabetes metabolism is disrupted, and, if left untreated, it can trigger the development of insulin shock.Otherwise, it can still be called sugar crisis or hypoglycemic coma.

This condition manifests itself acutely.As a rule, it is preceded by a period of precursors, but in some cases it lasts so little that it does not have time to notice even the patient himself.This may result in a sudden loss of consciousness, and sometimes there is a violation of vital functions that are regulated by the medulla oblongata.

Sugar crisis is developing rapidly, with a sharp decrease in the concentration of glucose in the blood, as well as the slow assimila

tion of its brain.Predictive state governed by such mechanisms:

  1. Neyroglikopeniya - reducing the sugar level in the brain substance.Manifested neurological disorders, various disorders of behavior, loss of consciousness, seizures.The result could go into a coma.
  2. Excitation of sympathetic-adrenal system, which manifests itself in the form of increasing anxiety or fear, tachycardia, spasm of blood vessels, disorders of the autonomic nervous system, polimotornyh reactions sweating.

Symptoms

development hypoglycemic coma occurs suddenly.But it is preceded by symptoms-precursors.While a slight decrease in plasma glucose concentration of the patient may experience headaches, hunger, hot flushes.This occurs against the background of general weakness.Also heart palpitations appears, increased production of sweat, tremor of the upper extremities or the whole body.

At this stage, to cope with this condition is very simple, if you take carbohydrates.Patients who know about their disease, are always in possession of such drugs or sugary foods (refined sugar pieces, sweet tea or juice, candy and so on. D.).In the event of symptoms is enough to use them to normalize the glucose level.

If treatment is a long-acting insulin, the greatest reduction in blood glucose levels occurs during the second half of the day and at night.It was at this time may develop insulin shock.When this condition develops during the sleep of the patient, a prolonged period, it remains unnoticed.

Thus there is a sleep disorder, it becomes superficial, restless, often enough nightmares.If a child suffers from a disease, it can scream or cry in his sleep.After he wakes up, there is retrograde amnesia and confusion.

morning feeling unwell patients notice because of restless sleep.During these hours the glucose in the blood increases significantly, it is called "reactive blood glucose."Throughout the day, after insulin shock during the night the patient remains irritable, moody, nervous, appears apathetic state, feeling of weakness throughout the body.

directly during hypoglycemic coma are observed clinical symptoms:

  • pallor and moisture of the skin;
  • tachycardia;
  • muscular hypertonicity.

This turgor eyeballs remains normal, wet tongue, breath remains rhythmic, but it gradually becomes a surface in the absence of timely medical care.

Prolonged being in a state of crisis, marked hypotension, diabetes, lack of muscle tone, bradycardia, body temperature falls below normal.Also it can be greatly reduced or completely absent reflexes.Pupils fail to respond to light.

If diagnosed in the early stages of insulin shock is not defined, and lack of medical care, there is a sharp deterioration in the general condition of the patient.Can develop lockjaw, convulsions, nausea and vomiting, the patient becomes excited, and after a while there is a loss of consciousness.

In laboratory investigations in the urine glucose is not detected.In this reaction it into acetone can be both negative and positive.The result depends on the degree of compensation of carbohydrate metabolism.

Symptoms of hypoglycemia can be confusing for a long time suffering from diabetes patients, even with normal glucose levels in the blood plasma or her improving.This is explained by rapid changes in glycemia, for example, 18 mmol / l to 7 mmole / l, and vice versa.

to the content ↑

reasons

Insulin shock is more common in patients with severe insulin-dependent diabetes mellitus.In addition, trigger the development of such conditions can the following factors:

  • Introduction incorrect dose of insulin.Introduction
  • no hormone subcutaneously and intramuscularly.This can happen if the syringe or needle long the patient is trying to speed up the effect of the drug.
  • Much exercise, after which there followed by eating food rich in carbohydrates.
  • If the patient does not eat after insulin administration.
  • Use of alcoholic beverages.
  • Massage places where the injection was given.
  • first trimester of pregnancy.
  • Renal failure.
  • fatty liver.

Insulin shock often bothers people who have diabetes develops in the kidney disease, bowel, liver, endocrine system.

sugar crisis often occurs after ingestion of salicylates or the simultaneous use of these drugs with sulfonamides.

to the content ↑

Treatment

Begin treatment hypoglycemic coma administration of glucose intravenously.Is used in 40% solution in an amount of 20-100 ml.The dosage depends on how quickly the patient wakes up.

In severe cases, the use of glucagon is administered by intravenous or intramuscular corticosteroids.It can also be applied 0.1% solution of adrenaline hydrochloride.Introduce 1 ml subcutaneously.

When you save the swallowing reflex of the patient is necessary to drink sweet drinks or glucose.

If unconscious, the absence of reaction of pupils to light and swallowing reflex, the patient was dropped under the tongue glucose in small drops.Even in a coma this substance can be absorbed directly from the mouth.Do it very carefully so that the patient is not choked.There is an analogy in the form of gels.You can also use honey.

In no event should not be administered insulin in hypoglycemic coma, as it will only worsen the condition of the patient, and significantly reduce the chances of recovery.The use of this drug in these situations can lead to death.

To avoid unnecessary administration of insulin, some manufacturers are equipped with automatic lock syringes.

to the content ↑

First Aid

To properly render the first aid, you need to know exactly what the signs of insulin shock.If you determine exactly what takes place is a condition immediately proceed to the care of the sick.It consists of the following stages:

  1. Call an ambulance.
  2. Before the arrival of medical teams help the patient to take a comfortable position: lying down or sitting.
  3. Give him something sweet.This can be sugar, tea, candy, honey, ice cream, jam.Typically, patients wear it with him.
  4. put a piece of sugar affected the cheek If unconscious.Even in diabetic coma, he especially does not harm health.

Emergency hospitalization is necessary in such cases:

  • Repeated administration of glucose does not return the patient to consciousness, the blood glucose level at the same time remains low.
  • Frequently insulin shocks.
  • If overcome hypoglycemic shock failed, but there are problems with the cardiovascular, nervous system, were cerebral disorders, which previously were absent.

Insulin shock is sufficiently serious disorder that can cost the patient's life.Therefore, it is important to just be able to provide emergency assistance and carry out the necessary treatment.